Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 94, NWS Newport/Morehead City, NC

October 27, 2024Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 27, 2024, 7:43 PM EDT for Dare County, North Carolina. It took effect at Oct 28, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 27, 2024, 7:43 PM EDT (23:43 UTC)
In effect from
Oct 28, 2024, 8:00 AM EDT
Expired
Oct 28, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2024-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2024-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

841 
WHUS42 KMHX 272343
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
743 PM EDT Sun Oct 27 2024

NCZ203-205-281145-
/O.CAN.KMHX.BH.S.0093.000000T0000Z-241028T0000Z/
/O.NEW.KMHX.BH.S.0094.241028T1200Z-241029T0000Z/
Northern Outer Banks-Hatteras Island-
743 PM EDT Sun Oct 27 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 11:00 AM Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ196-280045-
/O.CAN.KMHX.BH.S.0093.000000T0000Z-241028T0000Z/
East Carteret-
743 PM EDT Sun Oct 27 2024

...BEACH HAZARDS STATEMENT IS CANCELLED...

$$
1 follow-up statement
172 
WHUS42 KMHX 280716
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
316 AM EDT Mon Oct 28 2024

NCZ203-205-281930-
/O.CON.KMHX.BH.S.0094.241028T1200Z-241029T0000Z/
Northern Outer Banks-Hatteras Island-
316 AM EDT Mon Oct 28 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 11:45 AM Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 27, 2:10 PM EDT, 5 hours 33 minutes earlier.

Area forecast discussion, Oct 27, 2:10 PM EDT, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
210 PM EDT Sun Oct 27 2024

.SYNOPSIS...
A mid-level disturbance will push off the coast tonight with
rain ending and skies eventually clearing. High pressure then
settles in through the work week, with coastal troughing
offshore. Warmer weather returns mid to late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 2 PM Sun...Dreary conditions will continue through the
rest of the day as mid level disturbance moves off the coast.
Rain showers will be more scattered now through the rest of the
afternoon before eventually tapering off late this evening. Cold
air damming and a persistent cloud deck has kept temperatures
mostly in the 50s to low 60s so far today, and don't expect much
change in that. Clouds will slowly clear overnight and allow for
some radiational cooling late, however with temps in the 50s for
most of the night there will not be too much time to radiate,
and expect low mostly in the mid to upper 40s inland, and the
mid to upper 50s along the coast.

&&

.SHORT TERM /MONDAY/...
As of 2 PM Sun...Upper level ridging will return tomorrow, as
surface high pressure remains over the southern Mid-Atlantic.
This will lead to a much brighter and sunny day with highs
reaching the upper 60s to low 70s with NE winds continuing.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 2 PM Sunday...Mostly dry forecast with a warming trend
through the work week before the next front crosses the FA late
Friday into Saturday.

Monday, ridging aloft builds overhead from the Nern Gulf of Mex
while SFC high pressure pivots toward the New England coast.
Locally, some weak coastal troughing develops once the high makes it
offshore Tuesday, leading to an increase in offshore clouds and
shower activity. For now, keep all shower mention offshore but some
may skirt OBX or coastal Carteret. Temps will make a steady increase
through the work week with thicknesses increases with the building
ridge and low level flow gradually becoming more Serly through the
period; first into the mid 70s Tuesday, then upper 70s/low 80s
Wednesday, low 80s Thurs and Friday. Late Friday, the next cold
front will cross the FA. This front, again, looks to be moisture
starved. NBM continues to show PoP<10%. Past two deterministic GFS
and EURO runs showed very light, scattered showers associated with
FROPA cutting across Nern zones, dissipating before reaching the
coast. Considering nocturnal FROPA and the lack of ensemble support,
have increased PoPs from NBM, but capped at 14 for now. SFC briefly
builds in behind the front next weekend.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SHORT TERM /through Monday Afternoon/...
As of 2 PM Sun...Despite the rain in the area through tonight
conditions are expected to remain predominately VFR through the
period, though a couple brief moments of MVFR conditions can't
be ruled out.

Upper level energy moving through has supplied ample mid level
moisture and scattered to numerous rain showers, but the column
has had a tough time saturating below 3000-5000 ft, and expect
that to continue through tonight. Rain will become more
scattered late this afternoon, and taper off from NW to SE early
tonight, while ceilings remain between 3500 and 5000 ft. Skies
will slowly clear overnight, with light NE winds continuing.
Mostly clear to partly cloudy skies continue tomorrow as well.

Though no guidance is showing it, if it clears quickly tonight,
especially across the northern coastal plain, some radiational
fog is possible (but unlikely) as the low levels have the chance
to saturate before drier air moves in.

LONG TERM /Monday Night through Friday/...
As of 2 PM Sunday...Predominantly VFR through the long term
save for early morning fog/stratus potential. Coastal troughing
early to mid week leads to increased cloudiness and shower
activity offshore, but activity expected to remain well E of TAF
sites. Another mostly dry cold front crosses late Friday into

&&

.MARINE...
SHORT TERM /through Monday/...
As of 2 PM Sun...Some marginal improvement in the marine
conditions is expected through tomorrow, especially across the
coastal water north of Cape Hatteras. Further south, SCA
conditions will likely continue through most of Monday.

Winds this afternoon are NE 15-25 kts south of Cape Hatteras
and NE 10-20 kts to the north. Tonight and into tomorrow low
pressure developing along the stalled front offshore will keep
the gradient nearly steady, and keep strong NE winds of 15-25
kts across the coastal waters south of Hatteras.

Seas are 4-6 ft from Cape Hatteras south, and 3-5 ft to the
north. With nearly steady state winds expected, not much change
in the seas anticipated through tomorrow.

LONG TERM /Monday Night through Friday/...
As of 2 PM Sunday...Boating conditions improve through the
week, but weak coastal troughing may lead to an increase in
offshore shower and tstorm activity mid week. A cold front
crosses area waters after midnight Friday night.

Winds will gradually veer to become SEerly 10-15 Tues night
with seas laying down accordingly to 2-4ft. S to SWerly winds
return 10-15kt Thurs increasing in strength as the front
approaches from the NW.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
     203-205.
MARINE...Small Craft Advisory until 6 PM EDT Monday for AMZ152-154.
     Small Craft Advisory until 10 PM EDT Monday for AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...CEB
AVIATION...SGK/CEB
MARINE...SGK/CEB
Hazardous weather outlook, Oct 27, 4:00 AM EDT, 15 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
400 AM EDT Sun Oct 27 2024

NCZ196-203-205-280800-
East Carteret-Northern Outer Banks-Hatteras Island-
400 AM EDT Sun Oct 27 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ199-280800-
Coastal Onslow-
400 AM EDT Sun Oct 27 2024

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193>195-198-204-280800-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-Ocracoke Island-
400 AM EDT Sun Oct 27 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.